Psych Central

11 years worth of unbearable side effects

By Kristina Randle, Ph.D., LCSW

Q. I was diagnosed bipolar I ultra rapid cycler with mixed states 11 years ago. My life has been hell ever since. I have been completely faithful to my psych meds regardless the hell they may be putting me through this whole time. For the past 5 years I was on lithium 200 mg (?)and Depakote 1500 mg which had me sleeping 12 hours a day with barely 8 hours of any sort of real wakefulness. I felt like a zombie most of the time due to just being so tired. I talked with my psychiatrist a few months back and we started the nightmare roller coaster I have now been on since.

Over the years I have been put on more anti-depressants and other meds than I can count or remember all with side effects so bad I couldn’t stand them. During this current transitional process I had had horrible side effects after another. I am on one med that I have actually tolerated well, Lamictal. I’m running out of options fast and I’m to a breaking point with all these side effects. I just don’t know what to do. I see my options as one of 3. 1.) Just stay one the Lamictal alone. 2.) try yet another med combination likely to do the same as all the other meds. 3.) Go back to the lithium-Depakote combination and give up what life I do have. To say the very least none of these options are appealing to me in any manner. But I just don’t know what to do at this point though my strongest draw is to leave it at the Lamictal and just suffer the symptoms as they come.

A. I am very sorry that you are having so much difficulty. I do see a fourth option for you that you did not mention. Why not try therapy in addition to your medication? Taking medication is only part of the equation when it comes to treatment. The treatment of bipolar disorder for many people often includes going to a counselor to get help managing their symptoms. A therapist can help you identify your moods, help regulate and neutralize your moods, teach you techniques to calm yourself when you’re manic, or how to lift yourself out of a deep depression, point out when you are being irrational and teach you how to behave in a more rational way, and so forth. A good therapist can help you manage your symptoms in a way that may make it less necessary for you to use higher doses of medications thus decreasing their side effects.

I know that many people do not like the idea of therapy and would rather just use medication as their only treatment; I see this all the time. But a good therapist could save your life, or certainly reduce the amount pain and suffering, or hell, as you put it, endured on a daily basis. It is worth considering. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 28 Sep 2007

APA Reference
Randle, K. (2007). 11 years worth of unbearable side effects. Psych Central. Retrieved on April 23, 2014, from http://psychcentral.com/ask-the-therapist/2007/09/28/11-years-worth-of-unbearable-side-effects/